Q:

Cough and hives after butylparaben
1. ? known problems with butylparaben
2. If (+) butyl-paraben (?) in future methyl or other paraben issues

A:

Thank you for your recent inquiry.

Unfortunately, I am not going to be able to give you a definitive answer to your question. The issue of immediate hypersensitivity reactions to parabens is one that has not been definitively settled, and the reports of such reactions are rare, and have been limited for the most part to injectable preparations rather than by ingestion. You did not mention how the patient came in contact with the paraben, so I am not sure whether or not they received an injection in which parabens were used as preservatives.

We do know that parabens can be immunogenic of course because they are classically responsible for immune contact dermatitis reactions. Therefore this fact, plus the rare reports of IgE-mediated reactions to parabens, certainly makes the possibility of an anaphylactic reaction plausible. However, in many instances, even though parabens have been thought to be the culprits, there has been no verification of this, and oftentimes other agents have been responsible for these reactions.

You can evaluate your patient with skin testing to parabens or, if you feel comfortable, you can do a graded allergen challenge.

The issue of paraben allergy is dealt with very nicely in Middleton's Allergy: Principles and Practice, 7th Edition, Volume 2, in an article authored by Drs. Robert Bush and Steve Taylor. I would suggest that you review this article if you do wish to evaluate this patient further. There is a discussion of the challenge procedures and also a nice section on paraben allergy as well.

Another excellent reference would be one written by Dr. Ron Simon. For your convenience, I have copied the abstract for you below. Although the article is devoted to reactions to food additives, there is also a discussion of reactions to parabens within it.

Unfortunately, I know of no studies that have looked at cross-reactivity of different parabens in relation to immediate hypersensitivity reactions. The only data that we have regarding cross-reactivity, to my knowledge, comes from studies of contact dermatitis by patch testing. There is of course no guarantee that this would apply to immediate hypersensitivity reactions, but because of these results (an abstract is copied for you below), and the similarity of the structure of various parabens, should you document that this patient has had a reaction to one paraben, it would probably be advisable to have the patient avoid all parabens.

In summary, there are rare reports of immediate hypersensitivity reactions to parabens. However, to my knowledge, the vast majority of these if not all have been to this agent administered by injection (intravenously). These reports were accompanied by positive skin tests, and at least in one case by a passive transfer reaction (PK reaction). The two reviews, one from Middleton's Allergy: Principles and Practice, and the other in the New England and Regional Allergy Proceedings, would give you a good bibliography in this regard should you wish to proceed with testing.

In regards to your second question, unfortunately, we have no definitive data to my knowledge that has looked at cross-reactivity between parabens in regards to immediate hypersensitivity reactions. We have some data regarding cross-reactivity in regards to delayed hypersensitivity reactions. Looking at these data, it would be advisable, if your patient really did have an immediate hypersensitivity reaction to parabens, to avoid all forms.

Thank you again for your inquiry and we hope this response is helpful to you.

N Engl Reg Allergy Proc. 1986 Nov-Dec;7(6):533-42.
Adverse reactions to food additives.
Simon RA.
Abstract
There are thousands of agents that are intentionally added to the food that we consume. These include preservatives, stabilizers, conditioners, thickeners, colorings, flavorings, sweeteners, antioxidants, etc. etc. Yet only a surprisingly small number have been associated with hypersensitivity reactions. Amongst all the additives, FD&C dyes have been most frequently associated with adverse reactions. Tartrazine is the most notorious of them all; however, critical review of the medical literature and current Scripps Clinic studies would indicate that tartrazine has been confirmed to be at best only occasionally associated with flares of urticaria or asthma. There is no convincing evidence in the literature of reactivity to the other azo or nonazo dyes. This can also be said of BHA/BHT, nitrites/nitrates and sorbates. Parabens have been shown to elicit IgE mediated hypersensitivity reactions when used as pharmaceutical preservatives; however, as with the other additives noted above, ingested parabens have only occasionally been associated with adverse reactions. MSG, the cause of the 'Chinese restaurant syndrome' has only been linked to asthma in one report. Sulfiting agents used primarily as food fresheners and to control microbial growth in fermented beverages have been established as the cause of any where from mild to severe and even fatal reactions in at least 5% of the asthmatic population. Other reactions reported to follow sulfite ingestion include anaphylaxis, gastro intestinal complaints and dermatological eruptions. The prevalence of these non asthmatic reactions is unknown. The mechanism of sulfite sensitive asthma is also unknown but most likely involves hyperreactivity to inhale SO2 in the great majority of cases; however, there are reports of IgE mediated reactions and other sulfite sensitive asthmatics have been found with low levels of sulfite oxidase; necessary to oxidize endogenous sulfite to sulfate

Dermatitis. 2006 Dec;17(4):192-5.
Cross-reactions among parabens, para-phenylenediamine, and benzocaine: a retrospective analysis of patch testing.
Turchin I, Moreau L, Warshaw E, Sasseville D.
McGill University Health Centre, Royal Victoria Hospital, Montreal, PQ, Canada.
Abstract
BACKGROUND: Parabens are alkyl ester derivatives of para-hydroxybenzoic acid and are the most commonly used preservatives in the cosmetic industry. Cross-reactions with para-amino compounds, namely, benzocaine and para-phenylenediamine (PPD), have been reported but are thought to be extremely rare.
OBJECTIVE: To evaluate the rate of cross-reactivity between parabens, PPD, and benzocaine in a population of patients patch-tested in a hospital-based contact dermatitis clinic.
METHODS: A retrospective analysis of 4,368 patients consecutively patch-tested between July 1989 and June 2005.
RESULTS: Our study demonstrated that the rate of cross-reactions to parabens in PPD- and benzocaine-positive patients combined is 2%.
CONCLUSION: This cross-reaction rate is significant in the tested population but still falls within the previously reported rates of sensitivity to parabens in the general population (0 to 3.5%).

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology